Alert archive / Michigan / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 10, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this severe thunderstorm warning at Jun 8, 2009, 3:19 PM EDT for Clinton County, Eaton County, Ingham County, Michigan. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 8, 2009, 3:19 PM EDT (19:19 UTC)
- Expired
- Jun 8, 2009, 4:15 PM EDT
- In force
- 56 min
- Issued by
- NWS Grand Rapids, MI
- Area
- Storm-based polygon
Counties Clinton County, MI, Eaton County, MI, Ingham County, MI
The radar
The Grand Rapids radar (KGRR), 79 km from the middle of the area, began a volume at 19:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 7.3 hours before the alert went out and 96 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 767 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 136 m²/s²
- 0-3 km storm-relative helicity
- 206 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 8, 1:05 PM EDT, 2 hours 14 minutes earlier.
Area forecast discussion, Jun 8, 1:05 PM EDT, 2 hours 14 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND RAPIDS MI 105 PM EDT MON JUN 8 2009 LATEST UPDATE...AVIATION... .SYNOPSIS...(350 AM EDT MON JUN 8 2009) SCATTERED SHOWERS AND THUNDERSTORMS WILL BE MOVING ACROSS LOWER MICHIGAN THIS MORNING ALONG A WARM FRONT. THESE STORMS WILL BRING SOME HEAVY DOWNPOURS...BUT ARE NOT EXPECTED TO BE SEVERE. HOWEVER A COLD FRONT WILL MOVE EAST INTO THE STATE...STRONG TO PERHAPS SEVERE STORMS WILL DEVELOP. HEAVY RAIN IS POSSIBLE TODAY. DRIER WEATHER WILL MOVE INTO THE REGION TUESDAY. && .SHORT TERM...(350 AM EDT MON JUN 8 2009) (TODAY THROUGH WEDNESDAY) FORECAST CONCERNS DEAL WITH CONVECTIVE TRENDS TODAY. SATELLITE AND REGIONAL RADARS SHOW ONGOING MCS OVER THE MIDWEST SLOWLY MOVING EAST. SHRA/TSRA WILL MOVE INTO THE CWA THIS MORNING. THIS MCS IS RIDING EWD ALONG A WARM FRONT EXTENDING FROM A LOW IN IOWA. NAM SEEMS TO BE THE OUTLIER IN MOVING THE LOW THROUGH NRN WISCONSIN. THE ECMWF/GEM/GFS/13KM RUC ALL TAKE THE LOW FARTHER SOUTH THROUGH CENTRAL LWR MI. WARM FRONT WILL LIFT NWD THIS MORNING THROUGH AT LEAST THE SRN 1/2 OF THE CWA. I AM NOT REAL IMPRESSED WITH THE SVR THREAT TODAY. THE HIGHEST SHEAR VALUES ARE PROGD ACROSS THE NRN CWA THIS AFTERNOON...WHERE INSTABILITY IS LOWEST. THAT SAID...IF THE WARM FRONT CAN GET A BIT FARTHER NORTH...PERHAPS THERE WOULD BE MORE JUICE TO WORK WITH. THE MOST LIKELY PLACE FOR STRONG/SVR STORMS SHOULD BE OVER THE SRN CWA. DESPITE LOWER SHEAR VALUES NEAR 40 KTS...HIGHER INSTABILITY MAY COMPENSATE SOMEWHAT TO INCREASE STORM INTENSITY THIS AFTERNOON. A LOT WILL DEPEND ON HOW MUCH THE ATMOSPHERE GETS WORKED OVER BY THIS MORNING/S CONVECTION. EXTENSIVE CLOUD COVER TO THE WEST POINTS TOWARD LIMITED RECOVERY AHEAD OF THE COLD FRONT THAT IS EXPECTED TO MOVE THROUGH THE CWA DURING THE LATE AFTERNOON. THUS...WHILE THERE MAY BE A SVR THREAT FOR DAMAGING WINDS...THE THREAT DOESN/T APPEAR GREAT AT THIS TIME. PCPN SHOULD END TONIGHT AS THE TRAILING COLD FRONT MOVES THROUGH. TUESDAY LOOKS DRY BUT PCPN MAY MOVE BACK INTO THE PICTURE BY WEDNESDAY AS LOW MOVES NORTHEAST FROM THE MID MISSOURI VALLEY TOWARD LOWER MICHIGAN. ADDED LOW CHC POPS WEDNESDAY TO ACCOUNT FOR THIS. && .LONG TERM...(350 AM EDT MON JUN 8 2009) (TUESDAY NIGHT THROUGH SUNDAY) ONLY ISSUES IN THE EXTENDED FORECAST ARE FOR POPS AT THE BEGINNING AND END OF THE PERIOD. MADE NO CHANGES TO GOING FORECAST. 00Z MODEL GUIDANCE IS FAIRLY CONSISTENT WITH 24 HOURS AGO WITH THE NORTHERN EDGE OF RAIN SHIELD FROM A LOW TRACKING THROUGH THE OHIO VALLEY. FOLLOWED THE ECMWF AGAIN...WHICH TAKES THE BULK OF THE RAIN SOUTH OF OUR FORECAST AREA. GFS IS FURTHER NORTH AND WETTER FOR LOWER MICHIGAN. DRY WEATHER EXPECTED UNDER SFC RIDGING INTO THE WEEKEND. SOME SIGNS THAT RETURN FLOW AND OVERRUNNING SHOWERS WILL BE ARRIVING BY THE WEEKEND AS THE SFC HIGH MOVES EAST...BUT SIGNAL IS NOT CLEAR ENOUGH YET TO ADD POPS THAT FAR OUT IN THE FUTURE. && .AVIATION...(105 PM EDT MON JUN 8 2009) MAINLY MVFR TO IFR CONDITIONS ARE ANTICIPATED THIS AFTERNOON DUE TO FAIRLY LOW CIGS. SCATTERED SHOWERS WILL CONTINUE TO DEVELOP THROUGH MID AFTERNOON. THUNDERSTORMS WILL LIKELY DEVELOP FROM LATE AFTERNOON THROUGH THIS EVENING AS THE LOW PRESSURE SYSTEM AND COLD FRONT APPROACH. THE HEAVIER THUNDERSTORMS COULD PRODUCE GUSTY WINDS... SOME HAIL AND BRIEFLY DROP CONDITIONS INTO THE LIFR FLIGHT CATEGORY. IFR TO LIFR CONDITIONS ARE ANTICIPATED OVERNIGHT DUE TO LOW CIGS AND AS SOME PATCHY FOG DEVELOPS DUE TO ALL THE RESIDUAL LOW LEVEL MOISTURE FROM THE RAINFALL. CONDITIONS WILL GRADUALLY IMPROVE INTO THE MVFR FLIGHT CATEGORY BETWEEN 12Z AND 18Z TUE. && .MARINE...(350 AM EDT MON JUN 8 2009) EAST TO SOUTHEAST WINDS 10 TO 20 KNOTS WILL BECOME WESTERLY LATER TODAY AS A COLD FRONT MOVES THROUGH. NOT LOOKING FOR WAVES TO BUILD THAT HIGH AS WINDS SPEEDS SHOULD REMAIN IN THE 10-20 KT RANGE. && .HYDROLOGY...(350 AM EDT MON JUN 8 2009) LATEST GUIDANCE SUGGESTS THAT AROUND AN INCH OF RAIN COULD FALL ACROSS THE NW CWA TODAY. NO DOUBT THAT SOME OF THE STORMS THAT DEVELOP COULD BE PROLIFIC RAIN PRODUCERS. WE/RE LOOKING AT THE POSSIBILITY FOR TWO MAIN ROUNDS OF RAIN. THE FIRST EARLY THIS MORNING AS STORMS FROM IOWA/WISCONSIN MOVE EAST ACROSS THE LAKE INTO LOWER MICHIGAN. THE SECOND LATER THIS AFTERNOON WHEN STORMS DEVELOP NEAR THE COLD FRONT. PONDING IN LOW LYING AREAS IS CERTAINLY POSSIBLE. MAJOR FLOODING IS NOT EXPECTED. && .GRR WATCHES/WARNINGS/ADVISORIES... MI...NONE. LM...NONE. && SYNOPSIS: 93 SHORT TERM: 93 LONG TERM: OSTUNO AVIATION: LAURENS MARINE: 93 HYDROLOGY: 93
Hazardous weather outlook, Jun 8, 6:06 AM EDT, 9 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND RAPIDS MI 606 AM EDT MON JUN 8 2009 LMZ844>849-MIZ037>040-043>046-050>052-056>059-064>067-071>074-091015- ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI- HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI- WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-MASON-LAKE- OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-MONTCALM- GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-INGHAM- VAN BUREN-KALAMAZOO-CALHOUN-JACKSON- 606 AM EDT MON JUN 8 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER MICHIGAN. .DAY ONE...TODAY AND TONIGHT HEAVY RAIN MAY CAUSE SOME FLOODING OF POOR DRAINAGE AREAS TODAY. A LINE OF STRONG TO SEVERE THUNDERSTORMS MAY BRING DAMAGING WINDS AND LARGE HAIL BY LATE AFTERNOON AND EVENING. THESE STORMS WILL BE IN ADVANCE OF A COLD FRONT. STORM MOTION WILL BE FROM THE WEST SOUTHWEST AT 40 MPH. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON OR EVENING. OSTUNO
In the hours before
Special weather statement, Jun 8, 2:45 PM EDT, 34 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAND RAPIDS MI 245 PM EDT MON JUN 8 2009 MIZ037>040-043>046-050>052-056>059-064>067-071>074-082045- MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON- MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON- INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON- INCLUDING THE CITIES OF...LUDINGTON...BALDWIN...REED CITY...CLARE... HART...FREMONT...BIG RAPIDS...MOUNT PLEASANT...MUSKEGON... GREENVILLE...ALMA...JENISON...GRAND RAPIDS...IONIA...ST. JOHNS... HOLLAND...HASTINGS...CHARLOTTE...LANSING...SOUTH HAVEN...KALAMAZOO... BATTLE CREEK...JACKSON 245 PM EDT MON JUN 8 2009 ...THUNDERSTORMS ANTICIPATED MID TO LATE AFTERNOON THROUGH THIS EVENING... STRONG STORMS ARE EXPECTED TO DEVELOP FROM MID AFTERNOON THROUGH THIS EVENING ACROSS OUR AREA. THE BEST CHANCE FOR STRONG TO POTENTIALLY SEVERE STORMS WILL COME FROM 5 PM THROUGH 10 PM TODAY. THE CITIES OF GRAND RAPIDS... LANSING... MUSKEGON... AND KALAMAZOO ARE INCLUDED IN THE AREA OF CONCERN. ANY STORMS THAT FORM WILL BE ACCOMPANIED BY BRIEF HEAVY DOWNPOURS AND FREQUENT LIGHTNING. SMALL HAIL AND GUSTY WINDS ARE ALSO POSSIBLE. LAURENS
Special weather statement, Jun 8, 3:06 PM EDT, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
306 PM EDT MON JUN 8 2009
MIZ059-066-067-082000-
CLINTON-EATON-INGHAM-
306 PM EDT MON JUN 8 2009
...SIGNIFICANT WEATHER ADVISORY...
AT 306 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
RAPIDLY DEVELOPING THUNDERSTORM NEAR EATON RAPIDS...MOVING NORTHEAST
AT 25 MPH.
* LOCATIONS IN THE PATH OF THE STORM INCLUDE...
EATON RAPIDS... DIMONDALE... HOLT...
WAVERLY... LANSING... EAST LANSING...
OKEMOS... HASLETT... BATH...
THIS STORM IS CAPABLE OF PRODUCING SMALL HAIL...OCCASIONAL CLOUD TO
GROUND LIGHTNING...AND BRIEF DOWNPOURS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A
STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.
&&
LAT...LON 4244 8469 4249 8488 4295 8442 4291 8436
4278 8436 4278 8416 4277 8415
TIME...MOT...LOC 1906Z 222DEG 22KT 4249 8474
LAURENSThe office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 8, 11:23 AM EDT | Marine Dense Fog Advisory | GRR | 5 hr | |
| Jun 8, 3:06 PM EDT | Special Weather Statement | GRR | Ingham | 54 min |
| Jun 8, 3:54 PM EDT | Severe Thunderstorm Warning | GRR | Ingham | 51 min |
| Jun 8, 4:22 PM EDT | Special Weather Statement | GRR | Kalamazoo | 53 min |
| Jun 8, 5:06 PM EDT | Severe Thunderstorm Warning | GRR | Barry | 54 min |
| Jun 8, 5:21 PM EDT | Special Weather Statement | GRR | Calhoun, Kalamazoo | 39 min |
| Jun 8, 5:39 PM EDT | Special Marine Warning | GRR | 111 min | |
| Jun 8, 5:46 PM EDT | Special Weather Statement | GRR | Gratiot | 59 min |
| Jun 8, 5:59 PM EDT | Severe Thunderstorm Warning | GRR | Gratiot, Montcalm | 61 min |
| Jun 8, 6:10 PM EDT | Tornado Warning | GRR | Gratiot | 35 min |
| Jun 8, 6:42 PM EDT | Severe Thunderstorm Warning | GRR | Allegan, Ottawa, Van Buren | 63 min |
| Jun 8, 7:08 PM EDT | Special Weather Statement | GRR | Jackson | 97 min |
| Jun 8, 7:23 PM EDT | Severe Thunderstorm Warning | GRR | Allegan, Barry | 52 min |
| Jun 8, 7:33 PM EDT | Special Weather Statement | GRR | Kalamazoo | 57 min |
| Jun 8, 7:59 PM EDT | Special Weather Statement | GRR | Eaton, Ingham | 61 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.